A 58-year-old female asked:
i just started a new intense workout routine. is it normal to have nausea & indigestion afterward?
4 doctor answers • 12 doctors weighed in
Nephrology and Dialysis 29 years experience
Yes: 1. Lactic acid is produced by muscles during intense workouts and builds up during exercise. The acidosis, build up of acid in the blood stream, causes nausea.
2. With intense exercise the shifting of blood flow to the muscles may steal blood from the gut causing nausea.
3. If you have a blockage of the arteries to the gut then you can have a lack of blood flow to the bowel causing nausea.
Cardiology 51 years experience
Check BP: It might be helpful to check your BP sitting and standing to determine if your symptoms might result from dehydration with associated low BP
Orthopedic Spine Surgery 23 years experience
GI tract stasis: During exercise, increased blood flow (o2 demand) to the muscles and vital organs typically results in decreased blood flow to other organs, such as the GI tract. This effect can decrease peristalsis, delay solid emptying through the GI system, and result in symptoms consistent with nausea and indigestion. If your symptoms are severe, you may want to dial back the intensity of your routine a bit.
Internal Medicine 25 years experience
Yes: Could be too much too soon. You should ease into an intense exercise regimen slowly, building up your strength and endurance over time so that you can tolerate the intensity better. That being said, at your age (no offense) you should get a stress test before engaging in strenuous exercise - those symptoms could be "anginal equivalents" related to heart disease.
Last updated Feb 8, 2020
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$15 per month
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.